Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 19, NWS Birmingham, AL

February 24, 2019Coosa County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 24, 2019, 2:04 AM CST for Coosa County, Tallapoosa County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2019, 2:04 AM CST (08:04 UTC)
Expired
Feb 24, 2019, 2:30 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coosa County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Feb 24, 2:27 AM CSTTSTM WND DMG2 Wsw Daviston, ALTALLAPOOSA COUNTY EMA REPORTED TREES PARTIALLY BLOCKING HWY 22 NEAR DAVISTON WITH POWER OUTAGES ALSO REPORTED TO THE WEST. POSSIBLE TORNADO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WFUS54 KBMX 240804
TORBMX
ALC037-123-240830-
/O.NEW.KBMX.TO.W.0019.190224T0804Z-190224T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
204 AM CST SUN FEB 24 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northern Tallapoosa County in east central Alabama...
  East central Coosa County in east central Alabama...

* Until 230 AM CST.
    
* At 204 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Highway 9 and Highway 22, or near Kellyton, moving
  east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Alexander City, Jacksons' Gap, New Site, Hillabee Creek, Highway 9
  and Highway 22, Cottage Grove, Northern Lake Martin, Daviston,
  Fishpond, Ray, Horseshoe Bend National Military Park, Eagle Creek
  and Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3285 8612 3290 8614 3311 8560 3311 8559
      3289 8560
TIME...MOT...LOC 0804Z 254DEG 53KT 3290 8605 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
557 
WWUS54 KBMX 240817
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
217 AM CST SUN FEB 24 2019

ALC037-240826-
/O.CAN.KBMX.TO.W.0019.000000T0000Z-190224T0830Z/
Coosa AL-
217 AM CST SUN FEB 24 2019

...THE TORNADO WARNING FOR EAST CENTRAL COOSA COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3292 8591 3298 8593 3311 8560 3311 8559
      3297 8560
TIME...MOT...LOC 0816Z 251DEG 53KT 3297 8584 

$$

ALC123-240830-
/O.CON.KBMX.TO.W.0019.000000T0000Z-190224T0830Z/
Tallapoosa AL-
217 AM CST SUN FEB 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CST FOR NORTHERN
TALLAPOOSA COUNTY...
    
At 216 AM CST, a severe thunderstorm capable of producing a tornado
was located over Hillabee Creek, or near Alexander City, moving east
at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Alexander City, New Site, Hillabee Creek, Northern Lake Martin,
Daviston, Horseshoe Bend and Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3292 8591 3298 8593 3311 8560 3311 8559
      3297 8560
TIME...MOT...LOC 0816Z 251DEG 53KT 3297 8584 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 11:37 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 23, 11:37 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1137 PM CST Sat Feb 23 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

The prefrontal line of isolated supercells across the heart of
Central Alabama has now moved east of I65 into more stable air.  The
threat will now shift back to the west along the dryline.  There
remains significant real estate that has either remained
uncontaminated or recovered from earlier convection.  Instability is
on the order of around 1000 Joules, due in large part to the
steepening lapse rates over top of the 60+ dewpoints. That along
with the deep layer shear will keep at least an enhanced risk over
the next several hours for areas along and northwest of I59.  Much
of the initial activity in Central MS has cold pooled and congealed
into a squall line.  However, there are semi-discrete supercells
north and south of this cold pool that remain quite dangerous.  Long-
lived mesocyclones with a few tornadoes will continue to be a threat
with any of these cells as they cross the state line.  Later in the
night, the main forcing is expected to move further north towards
the Ohio Valley, and the threat should diminish as a weakening
squall line.  This will likely occur east of I65.

17/KLAWS

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
06Z TAF Discussion.

... Restrictions continue overnight at most sites followed by
improving conditions early Sunday morning with a return to VFR
conditions by midday Sunday ...

RA is affecting all northern terminals at this hour with VCTS near
TCL and soon to be near BHM. Back edge of precipitation is marked
by more intense heavy rain with a few embedded TSRA. Secondary
concern will be winds with low-levels gusting from SSW ahead of
the line 10-20 kt followed by gradual shift to SW then W gusting
to 20 kt at times. Cloud bases will rise with decreasing clouds
through the morning hours on Sunday. Expect a return to VFR
conditions at all terminals through the mid to late morning hours
with breezy conditions.

05

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama tonight. Very wet conditions are expected,
especially across the northern half of the area. Drier conditions
return to the area for at least a couple days to start next week.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  62  31  59  34 /  90  10   0   0   0
Anniston    54  62  33  60  36 /  90  20   0   0   0
Birmingham  52  62  34  61  38 /  90  10   0   0   0
Tuscaloosa  52  64  34  62  39 /  90   0   0   0   0
Calera      53  64  35  61  38 /  90  10   0   0   0
Auburn      59  66  37  62  40 /  80  30   0   0   0
Montgomery  59  68  37  66  40 /  90  20   0   0   0
Troy        60  67  38  65  41 /  80  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch until 6 AM CST Sunday for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 24, 1:50 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
150 AM CST Sun Feb 24 2019

ALZ011>015-017>050-251100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
150 AM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Feb 23, 8:24 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NE CODY               33.71N 87.94W
02/23/2019                   FAYETTE            AL   EMERGENCY MNGR

            REPORTS OF POWER LINES DOWN AND TREES
            SNAPPED ALONG CRAWLEY ROAD. POSSIBLE TORNADO
            DAMAGE.

&&

DM
Local storm report, Feb 23, 11:22 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 WNW GAINSVILLE LAKE C 33.09N 88.30W
02/23/2019                   PICKENS            AL   BROADCAST MEDIA

            REPORT OF TREES AND POWER LINES DOWN ON
            ZIEGLER RD NEAR ALICEVILLE.

&&

DM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:41 PM CSTTornado WarningBMXFayette, Walker15 min
Feb 23, 7:30 PM CSTTornado WarningBMXWalker19 min
Feb 24, 3:31 AM CSTSevere Thunderstorm WarningBMXPike44 min
Feb 24, 4:00 AM CSTSpecial Weather StatementBMXBarbour45 min
Feb 24, 9:36 AM CSTRiver Flood WarningBMXDallas, Perry47 hr

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.